Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 128, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Dec 28, 2005, 3:20 PM EST for Greenup County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2005, 3:20 PM EST (20:20 UTC)
- Expired
- Dec 28, 2005, 3:52 PM EST
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Greenup County, KY
The radar
The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 3:30 PM EST | HAIL 0.88 | Oldtown, KY | NICKEL SIZED HAIL REPORTED AT OLDTOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 282021
SVRRLX
KYC089-282100-
/O.NEW.KRLX.SV.W.0128.051228T2020Z-051228T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EST WED DEC 28 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENUP COUNTY IN KENTUCKY
* UNTIL 400 PM EST
* AT 314 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF OLDTOWN...OR NEAR CARTER CAVES STATE PARK...AND WAS MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
LOAD...
GREENBO LAKE...
LETITIA...
NAPLES...
GREENUP...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3874 8291 3870 8288 3859 8286 3855 8281
3854 8270 3850 8268 3840 8285 3841 8293
3841 8298 3846 8305 3849 8311
$$
161 follow-up statement
000
WWUS51 KRLX 282052
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EST WED DEC 28 2005
KYC089-282101-
/O.CAN.KRLX.SV.W.0128.000000T0000Z-051228T2100Z/
GREENUP KY-
351 PM EST WED DEC 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR GREENUP COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED. NICKEL SIZED HAIL WAS
REPORTED THROUGHOUT THE COUNTY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3874 8291 3870 8288 3859 8286 3855 8281
3854 8270 3850 8268 3840 8285 3841 8293
3841 8298 3846 8305 3849 8311
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 12:39 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 28, 12:39 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1239 PM EST WED DEC 28 2005 .AVIATION... A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. GENERALLY VFR WITH CEILINGS 4000-6000 FEET AHEAD OF THE FRONT...BRIEFLY LOWERING TO MVFR IN RAIN SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT. EXPECT FRONTAL PASSAGE AROUND 02-03Z AT HTS...05Z-06Z AT CRW AND PKB...08Z-10Z AT CKB AND BKW AND EKN. AFTER FRONTAL PASSAGE... BECOMING IFR CEILING AND VSBY IN RAIN SHOWERS...MIXING WITH SNOW AT BKW AFTER 14Z. && .PREVIOUS DISCUSSION... (ISSUED 1114 AM EST WED DEC 28 2005) SHORT TERM (REST OF TODAY)... UPPER LOW AND COLD FRONT APPROACHING OUR REGION FROM THE WEST. THE BEST CHANCE OF PRECIP THIS AFTERNOON WILL BE WEST OF THE OHIO RIVER AS THE SYSTEM APPROACHES...AND IN THE SOUTHERN MOUNTAINS AS DEEPER MOISTURE STREAMS NORTHEASTWARD ALONG THE APPALACHIANS. LOOKS TO BE A CONVECTIVE SCENARIO FOR US WITH SHOWERS...AND EVEN ISOLATED THUNDER FOR MID TO LATE AFTERNOON. TEMPS THIS AFTERNOON HAVE ALMOST ALREADY TOPPED OUT...AND WITH CLOUDS MOVING IN...SHOULD NOT GET HIGHER THAN OUR CURRENT FORECAST HIGHS. PREVIOUS DISCUSSION... (ISSUED 625 AM EST WED DEC 28 2005) AVIATION... AFTER THE INITIAL BAND OF VFR TO HIGH MVFR CEILINGS...A BRIEF IMPROVEMENT WILL OCCUR. THIS AFTERNOON THE PRECIPITATION CURRENTLY ACROSS WESTERN KENTUCKY SHOULD BE OVER THE WESTERN PORTIONS OF OUR CWA. IN THE TAFS...HAVE BEGUN THE MENTION OF -SHRA AT 22Z FOR PKB AND HTS...AND THEN AS LATE AS 01Z FOR EKN. THE AMOUNT OF PRECIPITATION ACROSS OUR EASTERN CWA WILL GREATLY DEPEND ON THE AMOUNT OF CONVECTION THE SETS UP ACROSS GEORGIA AND THE CAROLINAS THIS AFTERNOON...WITH STRONGER STORMS ACROSS THE SOUTH ABLE TO WEAKEN THE INFLOW ACROSS THE CENTRAL AND EASTERN APPALACHIANS. AS THE SFC LOW MOVES NORTHEASTWARD ACROSS OHIO OVERNIGHT...THE WRAP AROUND MOISTURE WILL BE IN FULL EFFECT WITH LOWERING CEILINGS THROUGH DAYBREAK...WITH MOST LOCATIONS DROPPING TO IFR BETWEEN 09-12Z. PREVIOUS DISCUSSION... (ISSUED 325 AM EST WED DEC 28 2005) LONG TERM (THURSDAY THROUGH TUESDAY)... MODELS DIFFER SLIGHTLY...LOW PRESSURE TO MOVE THROUGH OHIO VALLEY. NAM KEEPS PRIMARY LOW TOGETHER AND GFS DEVELOPS SECONDARY LOW ALONG VA/MD COAST. LIKE THE GFS SCENARIO AS TROF NEGATIVELY TILTS WITH SECONDARY LOW BECOMING THE PRIMARY. IN ANY CASE...KEEPING CAT POPS THURSDAY MORNING. LOW MOVES OUT OF THE REGION QUICKLY ON THURSDAY WITH LOW FORMING ALONG COAST AND WILL DIMINISH POPS THROUGHOUT THE DAY AND NIGHT. COOLER AIR...BUT NOT COLDER AIR...MOVES IN BEHIND SYSTEM AND COULD SEE SOME MIX OR SNOW AT THE TALE END OF THIS SYSTEM IN THE MOUNTAINS OF WEST VIRGINIA. THE PATTERN WILL STAY RELATIVELY ACTIVE THROUGH THE REST OF THE PACKAGE AS SYSTEMS MOVES THROUGH THE REGION EVERY COUPLE OF DAYS. THE NEXT SYSTEM IS FORECAST TO MOVE THROUGH LATE FRIDAY NIGHT AND SATURDAY. AND THE NEXT COMING THROUGH ON MONDAY. KEPT CLOSE TO GUID TEMPS INITIALLY AND TWEAKED GRID TEMPS REST OF THE WAY. HYDROLOGY... MOST...IF NOT ALL OF THE SNOW THAT IS LEFT ON THE MOUNTAINS OF WEST VIRGINIA WILL MELT TODAY WITH HIGH DWPTS. AS LOW PRESSURE SPREADS RAINFALL OVER THE REGION ON THURSDAY...ONLY AN INCH OR SO OF RAIN COULD LEAD TO HIGH WATER DUE TO WET SOILS FROM THE SNOW MELT. ALTHOUGH WE ARE NOT ANTICIPATING THAT MUCH RAIN WITH THIS SYSTEM....WE WILL CONTINUE TO MONITOR THIS SITUATION CLOSELY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...JMV
Hazardous weather outlook, Dec 28, 3:30 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 330 AM EST WED DEC 28 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-290830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 330 AM EST WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Dec 28, 2:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EST WED DEC 28 2005 KYZ101-102-282030- CARTER-GREENUP- 220 PM EST WED DEC 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER CAVES STATE PARK. STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
Special weather statement, Dec 28, 2:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EST WED DEC 28 2005 KYZ101-102-282030- CARTER-GREENUP- 220 PM EST WED DEC 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR CARTER AND GREENUP COUNTIES... AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER CAVES STATE PARK. STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 3:10 PM EST | Severe Thunderstorm Warning | RLX | Carter | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.